Advertisement

Geometriae Dedicata

, Volume 67, Issue 2, pp 129–148 | Cite as

Minimal Geodesics and Nilpotent Fundamental Groups

  • Bernd Ammann
Article
  • 42 Downloads

Abstract

Hedlund [18] constructed Riemannian metrics on n-tori, n ≥ 3 for which minimal geodesics are very rare. In this paper we construct similar examples for every nilpotent fundamental group. These examples show that Bangert's existence results of minimal geodesics [4] are optimal for nilpotent fundamental groups.

minimal geodesics stable norm first Betti number nilpotent Lie groups cocompact discrete subgroups nilmanifolds Hedlund metrics. 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ammann, B. Minimale Geod¨ atische auf Mannigfaltigkeiten mit nilpotenter Fundamentalgruppe, Diplomarbeit, Universit¨ at Freiburg i. Br., June 1994.Google Scholar
  2. 2.
    Arnold, V. I.: Mathematical Methods of Classical Mechanics, Springer-Verlag, New York, 1987.Google Scholar
  3. 3.
    Bangert, V. Mather sets for twist maps and geodesics on tori, in(eds. ) Dynamics Reported, Vol. 1, (U. Kirchgraber and H. O. Walther), pp. 1–56, John Wiley (Chichester) and B. G. Teubner (Stuttgart), 1988.Google Scholar
  4. 4.
    Bangert, V. Minimal geodesics, Ergodic Theory Dynamical Systems 10(1990), 263–286.Google Scholar
  5. 5.
    Bangert, V. Minimal foliations and laminations, Proc. Internat. Congr. Math.1994(S. D. Chatterji), Birkh¨ auser, Basel, 1995.Google Scholar
  6. 6.
    Baumslag, G. Lecture Notes on Nilpotent Groups, Amer. Math. Soc., Providence, 1971.Google Scholar
  7. 7.
    Byalyi, M. L. and Polterovich, L. V. Geodesic flows on the two-dimensional torus and phase transitions'commensurability–noncommensurability', Functional Anal. Appl. 20(1986), 260–266. (Originally published in Funktsional. Anal. i Prilozhen. 20 (1986), 9–16. )Google Scholar
  8. 8.
    Busemann, H. Extremals on closed hyperbolic space forms, Tensor 16(1965), 313–318.Google Scholar
  9. 9.
    Carter, D. and Keller, G. Bounded elementary generation of Sl(n; O), Amer. J. Math. 105 (1983), 673–687.Google Scholar
  10. 10.
    Corwin, L. and Greenleaf, F. P. Representation of nilpotent Lie groups and their applications, Part1Basic theory and examples, Cambridge Stud. in Adv. Math. 18(1990).Google Scholar
  11. 11.
    Eberlein, P. Geometry of 2-step nilpotent groups with a left-invariant metric, Ann. Sci. ´ Ecole Norm. Sup. (4) 27(1994), 611–660.Google Scholar
  12. 12.
    Federer, H. Real flat chains, cochains and variational problems, Indiana Univ. Math. J. 24(1974), 351–407.Google Scholar
  13. 13.
    Gordon, C. S. and Wilson, E. N. The spectrum of the Laplacian on Riemannian Heisenberg manifolds, Michigan Math. J. 33(1986), 253–271.Google Scholar
  14. 14.
    Gornet, R. The marked length spectrum vs. the Laplace spectrum on forms on Riemannian nilmanifolds, Commen. Math. Helv. 71(1996), 297–329.Google Scholar
  15. 15.
    Gromov, M. Groups of polynomial growth and expanding maps, Inst. Hautes ´ etudes Sci. Publ. Math. 53(1981), 53–78.Google Scholar
  16. 16.
    Gromov, M.: In J. Lafontaine and P. Pansu(eds), Structures m´ etriques pour les vari´ et´ es rieman-niennes, CEDIC, Paris, 1981.Google Scholar
  17. 17.
    Gromov, M. Hyperbolic groups, in: S. M. Gersten(ed. ), Essays in Group Theory, MSRI Publ. 8, Springer1987, pp. 75–263.Google Scholar
  18. 18.
    Hedlund, G. A. Geodesics on a two-dimensional Riemannian manifold with periodic coefficients, Ann. of Math. 33(1932), 719–739.Google Scholar
  19. 19.
    Klingenberg, W. Geod¨ atischer Fluß auf Mannigfaltigkeiten vom hyperbolischen Typ, Invent. Math. 14(1971), 63–82.Google Scholar
  20. 20.
    Kobayashi, S. and Nomizu, K.: Foundations of Differential Geometry, Vol. I, Interscience Tracts in Pure Appl. Math.15, Wiley, New York, 1963.Google Scholar
  21. 21.
    Mal'cev, A. I. On a class of homogeneous spaces, Amer. Math. Soc. Transl. 39(1951), 276–307.Google Scholar
  22. 22.
    Massey, W. S.: A Basic Course in Algebraic Topology, Graduate Texts in Math., Springer-Verlag, New York, 1991.Google Scholar
  23. 23.
    Morse, M. A fundamental class of geodesics on any surface of genus greater than one, Trans. Amer. Math. Soc. 26(1924), 25–60.Google Scholar
  24. 24.
    Pansu, P. Croissance des boules et des g´ eod´ esiques ferm´ ees dans les nilvari´ et´ es, Ergodic Theory Dynamical Systems 3(1983), 415–445.Google Scholar
  25. 25.
    Raghunathan, M. S.: Discrete Subgroups of Lie Groups, Ergeb. Math. Grenzgeb., Band 68, Springer-Verlag, New York, 1972.Google Scholar
  26. 26.
    Rapinchuk, A. S. The congruence problem for arithmetic groups of finite width, Sov. Math. Doklady 42(1991), No. 2, 664–668.Google Scholar
  27. 27.
    Rapinchuk, A. S. Representations of groups of finite width, Sov. Math. Doklady 42(3)(1991), 816–820.Google Scholar
  28. 28.
    Stoll, M. On the asymptotics of the growth of the 2-step nilpotent groups, Preprint, Universit ¨ at Bonn.Google Scholar
  29. 29.
    Tavgen, O. Bounded generation of Chevalley groups over rings of algebraic S-integers, Math. USSR Izv. 36(1991), 101–128.Google Scholar

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • Bernd Ammann
    • 1
  1. 1.Mathematisches Institut der Universität FreiburgFreiburgGermany

Personalised recommendations